Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS La Crosse, WI

June 21, 1997Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 1997, 2:10 AM CDT for Clayton County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 2:10 AM CDT (07:10 UTC)
Expired
Jun 21, 1997, 2:45 AM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr
Jun 21, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4926 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WUUS1 KLSE 210713 RRA
SVRLSE
IAC043-210745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
210 AM CDT SAT JUN 21 1997

* SEVERE THUNDERSTORM WARNING FOR
    EASTERN CLAYTON COUNTY - NORTHEASTERN IOWA

* UNTIL 245 AM CDT
 
* SOME LOCATIONS AFFECTED
    GUTTENBURG
    OSTERDOCK
    MILLVILLE

* AT 210 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES NORTHWEST OF DUBUQUE...NEAR ELKPORT.
  THE STORM WAS MOVING EAST AT 30 MPH.

* THE STORM WILL BE NEAR GUTTENBURG BY 215 AM.

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.


DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 8:45 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT FRI JUN 20 1997

FORECAST CONCERN CONTINUES TO BE THUNDERSTORM CHANCES OVERNIGHT.

LATEST MESO-ANALYSIS CONTINUED TO SHOW THE QUASI-STATIONARY FRONT FROM
NW IA-MCW-LSE-MKE. ANOTHER BOUNDARY...SHOWN NICELY ON KMPX 88D...RAN
FROM EAU-MKT. VERY JUICY AIR WAS OVER THE REGION...WITH 70F DEW POINTS
NOSING UP INTO NE IA AND SW WI. A CAP IN THE MID LEVELS WAS KEEPING
CONVECTION AT BAY ACROSS MOST OF THE FORECAST AREA THIS EVENING.

21Z RUC APPEARED TO HAVE A GOOD HANDLE ON THE WEATHER SITUATION. BEST
850 MB JET MAX WAS STARTING TO SET UP SHOP OVER KS INTO NEBR. SEVERE
THUNDERSTORMS THERE WILL DEVELOP INTO AN MESOSCALE CONVECTIVE COMPLEX
AND TRANSLATE EWD INTO IA...CLIPPING NE IA AND SW WI AFTER MIDNIGHT.
OTHERWISE...WE THINK THAT AS THE LOW LEVEL WIND FLOW INCREASES AND
IMPINGES ON THE QUASI-STATIONARY FRONT...ELEVATED CONVECTION WILL ONCE
AGAIN FORM OVER THE REGION AND MOVE EAST.

THE SEVERE WEATHER THREAT APPEARS TO HAVE DIMINISHED...SO WILL BE
REMOVING THAT WORDING FROM THE ZONES. MOST THUNDERSTORMS THE REMAINDER
OF THE NIGHT WILL BE EFFICIENT RAIN PRODUCERS.

COORDINATED WITH KGRB/KMKX.  LOOK FOR NEW ZONES BY 9PM.

RACY

In the hours before

Local storm report, Jun 21, 1:21 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    OELWEIN                   IA   WIND DAMAGE
06/21/97   FAYETTE                        BARNS AND TREES BLOWN DOWN
                                          IN OELWEIN

RKA
Local storm report, Jun 21, 1:22 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 AM    OELWEIN                   IA   WIND DAMAGE
06/21/97   FAYETTE                        BARNS AND TREES BLOWN DOWN
                                          IN OELWEIN

RKA
Special weather statement, Jun 21, 1:57 AM CDT, 13 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
157 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCHES HAVE BEEN POSTED FOR PORTIONS OF THE
AREA...

THE FOLLOWING IS A RUNDOWN OF COUNTIES IN THE SEVERE THUNDERSTORM
WATCH UNTIL 7AM...

IN WISCONSIN...CRAWFORD...RICHLAND AND GRANT.

IN NORTHEAST IOWA...FAYETTE AND CLAYTON.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
NORTHEAST IOWA
COUNTIES...MITCHELL...FLOYD...HOWARD...CHICKASAW...WINNESHIEK AND
ALLAMAKEE.

A BAND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE OUT OF
NORTHEAST IOWA BY 230 AM AND MOVE THROUGH EXTREME SOUTHWEST
WISCONSIN SOUTH OF THE WISCONSIN RIVER THROUGH 3AM. DAMAGING WINDS
WILL BE OBSERVED WITH THESE STORMS.

RACY
Special weather statement, Jun 21, 1:58 AM CDT, 12 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-211000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
157 AM CDT SAT JUN 21 1997

...SEVERE THUNDERSTORM WATCHES HAVE BEEN POSTED FOR PORTIONS OF THE
AREA...

THE FOLLOWING IS A RUNDOWN OF COUNTIES IN THE SEVERE THUNDERSTORM
WATCH UNTIL 7AM...

IN WISCONSIN...CRAWFORD...RICHLAND AND GRANT.

IN NORTHEAST IOWA...FAYETTE AND CLAYTON.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
NORTHEAST IOWA
COUNTIES...MITCHELL...FLOYD...HOWARD...CHICKASAW...WINNESHIEK AND
ALLAMAKEE.

A BAND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE OUT OF
NORTHEAST IOWA BY 230 AM AND MOVE THROUGH EXTREME SOUTHWEST
WISCONSIN SOUTH OF THE WISCONSIN RIVER THROUGH 3AM. DAMAGING WINDS
WILL BE OBSERVED WITH THESE STORMS.

RACY
Local storm report, Jun 21, 2:09 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    STRAWBERRY POINT          IA   WIND DAMAGE
06/21/97   CLAYTON                        POWER LINES DOWN

RKA
Local storm report, Jun 21, 2:10 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT SAT JUN 21 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    STRAWBERRY POINT          IA   WIND DAMAGE
06/21/97   CLAYTON                        POWER LINES DOWN

RKA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:03 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd57 min
Jun 21, 12:10 AM CDTSevere Thunderstorm WarningARXFayette60 min
Jun 21, 1:07 AM CDTSevere Thunderstorm WarningARXClayton, Fayette63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.